Facebook Pixel
ask: 

Is it normal for my arm muscle in my shoulder to hurt 2 weeks after flu shot?

By Free2Bme December 7, 2008 - 7:32am
 
Rate This

I was happy to receive the flu shot this year, as I feel like it's "doing my part" to stop the spread of the influenza virus. Plus, any inoculation that can either prevent, or lessen the symptoms, of flu is motivation to me!

I've received the flu shot annually, for the past 10 years. I have the typical soreness at site, possibly a little tired that evening. But that's it.

This year...my shoulder muscle (at the site of the injection) is still painful, so much that I can't move my arm forward at shoulder-level, or lift my arm up over my head, without a sharp pain in that one muscle. If my arm is still, it does not hurt. It is affecting my sleep, as I am confined to sleeping on only my right side (it is my left arm that hurts).

Are there any other reports of this flu shot symptom? Did I just not move my arm enough after the shot (kind of "favored it"), or is there something else wrong??

Add a Comment721 Comments

EmpowHER Guest
Anonymous

Yes, me too It's been exactly 4 weeks and 5 days since my flu shot in my upper arm and I am aware of soreness still especially at night and when I arise out of bed. My Mom said it was because of the preservative that is mixed with the vaccination. It is the same preservative used for tetanus shots and my Dad had a horrible reaction with both shots. A few years ago he was partially paralyzed and required a cortisone shot to counteract effects. While I am glad not to get the flu this Christmas, I wonder if this annoying discomfort is worth it and when will it go away?

December 27, 2015 - 6:02pm
EmpowHER Guest
Anonymous

Hello, wanted to update everyone on what has been going one with my arm. It has been 13 months since my flu shot and I am now 11 post op for shoulder decompression and acromioplasty. I was told that the flu shot caused bursitis and for whatever reason nothing helped to get the inflammation go away. I tried physical therapy and numerous medicines and treatments but nothing would work. I was able to get a second opinion from an orthopedist who told me my only other option was to do surgery to see if it would help and I reluctantly agreed. I felt reassured when going into surgery when one of the girls in anesthesia said she had been suffering from the same pain for a year and had been told that surgery was her only option at this point as well. I am not going to lie, for several days after surgery I regretted that I went through with it and was worried that I had made a mistake but Sunday I woke up and the pain was almost non-existent. I know I still have a long way to go to get back to where I was a year ago, but at this point I feel like at least I am back on track!

October 20, 2015 - 5:36pm
EmpowHER Guest
Anonymous

I am having all of the same symptoms that everyone else is! I was trying to decide if I needed to get into my doctor because I started to wonder if I had a blood clot in my upper arm. It seemed unlikely that it would be from the flu shot, since it's been 11 days since the shot now and I'm still hurting. Luckily I started to research it online, in the form of flu shot complications, instead of possible blood clot symptoms--and I came across this forum, which at least helps me to feel like I'm not crazy or a hypochondriac. What a pain to deal with though! It is effecting my sleep every night, and bothersome pretty much all day long too.

October 20, 2015 - 8:07am
EmpowHER Guest
Anonymous (reply to Anonymous)

I also had pain at the time of injection. It went in very slowly, compared to the normal, very quick poke of the needle. My kids had theirs a few days later, and it was a half of a second to inject theirs and it confirmed to me that my injection was not normal. I told the nurse it hurt, and she said she administered it very slow because the serum was cold. Now I'm wondering if she injected it too high up in my arm (almost to my shoulder), and it that caused whatever I am experiencing now.

October 20, 2015 - 8:15am
EmpowHER Guest
Anonymous (reply to Anonymous)

I just had the shot today it is normal for the nurses to put closer to the shoulder or even in the shoulder. It shouldn't have taken as long as it did. It could also be from not moving as much as you should have after the shot.

January 6, 2016 - 11:00pm
EmpowHER Guest
Anonymous

Last October a nursing student gave me a flu shot too high up on my shoulder. I had intense shoulder pain, so I saw my primary care physician in November. He told me to see an orthopedist to get it checked out. When I saw the orthopedist in December, he said I had bursitis (inflammation) that could take 6 months to 1 year to fully go away. He said that Advil and "taking it easy" was all I could do. However, this past June, I decided to get another opinion because I still had pain. I saw a sports medicine doctor who fortunately ultrasounded my shoulder and found a large partial rotator cuff tear in my infraspinatus muscle. The doctor was shocked, as was I. I received an MRI, that confirmed the rotator cuff tear diagnosis. Apparently, because the flu vaccine was likely injected into my "acromioclavicular joint" instead of my deltoid muscle, my body experienced an immune-mediated reaction to the components of the vaccine. Research studies have shown that this is a possible side effect of the flu vaccine. As a result, I now have to live with this rotator cuff tear for the rest of my life. I deal with pain on a daily basis. Once my "partial tear" turns into a "full-thickness tear", I will have to have rotator cuff repair arthroscopic surgery. The surgery involves placing screwing screws into my bone in order to re-attach the infraspinatus tendon (a serious surgery with a 6-month recovery process). Apparently, rotator cuff tears of this nature are rare in my age group (I'm only 21 years old). So my situation is clearly the worst case scenario. If I only would have known about this potential consequence from receiving a flu shot too high in my shoulder, I would have never let a nursing student give me the shot.

October 12, 2015 - 6:41pm
EmpowHER Guest
Anonymous

I also used to get my flu shot every year (for at least 10 years in a row) with no issues or even soreness until Oct 2014 when I got my last flu shot. After the shot was administered in my arm; note the shot seemed to be given higher then the usual place, I also I couldn't move my arm at all for weeks. I could barely get dressed or sleep on that side. It took 5-6 months for this pain to go away completely and it went away very slowly & I still dont know what exactly caused the pain. Was it the flu vaccine itself or the way it was administered? I did report this on the CDC website and I encourage everyone to do the same if you feel you have been injured. I am not sure what is going on with all these injuries from the flu vaccine but I will never get another flu shot again!! I did go to my Primary Doctor and a Neurologist and there was nothing they could do other than tell me to wait a few months for the pain to go away, luckily for me it did. Good luck to you all that are experiencing this.

October 12, 2015 - 9:24am
EmpowHER Guest
Anonymous

I had my flu shot 3 weeks ago. I have had many shots over the years with no problems. This time I instantly felt pain going down my arm muscle. I had noticed the shot was given high up and to the back of my arm. My arm was not mobile for 2 days. I now have pain and limited movement with my arm. I tried icing, ibuprofen, icy hot patches, etc. I have had some relief especially at night, but each morning I exercise that arm and it seems to be helping. I have serious reservations about getting other flu shots in that arm.

October 11, 2015 - 6:12am
EmpowHER Guest
Anonymous

I've gotten the flu shot for the last three years. Last year I got I got my shot in October and in December I got full fledged flu. I saw on the news that there were a lot of complaints that the vaccine wasn't strong enough. I just got this year's flu shot four days ago and I never felt so bad my arm and shoulders hurt I even fill ache all over like I've been injected with the flu. This is the first time that I feel bad after getting flu shot. On the news they said this year's vacine would be much stronger.

October 4, 2015 - 11:04am
EmpowHER Guest
Anonymous (reply to Anonymous)

That's what I heard too. It was stronger. It's also the first year I have had painful muscle aches. a week so far.

December 20, 2015 - 9:19pm
Image CAPTCHA
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Tags

Flu

Get Email Updates

Flu Guide

Alison Beaver

Have a question? We're here to help. Ask the Community.

ASK

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!

Improved

4280 Health

Changed

2728 Lives

Saved

2537 Lives
2 lives impacted in the last 24 hrs Learn More

Take Our Featured Health Poll

Are you getting, or have you had a flu shot this year?:
View Results